Reliability of structures subject to normally distributed initial imperfections

K. Ikeda, K. Murota, I. Elishakoff

Research output: Contribution to journalArticlepeer-review

14 Citations (Scopus)


We investigate the reliability of realistic structural models with stochastic initial imperfections. The models considered here include: a column on a nonlinear elastic foundation with normally distributed imperfections with given mean and variance-covariance, and cylindrical shells possessing the realistic imperfections which are chosen, based on the available experimental measurements for shell profiles. The explicit forms of the theoretical probability density of buckling loads and the reliability functions evaluated as functions of applied loads of these structures are obtained by means of the bifurcation theory, based on the assumption that the imperfections are small and represent normally distributed random fields. The parameters for these forms are to be determined based on the analysis on a large number of structures with different initial imperfections. The former functions accurately simulate the empirical histogram of buckling loads, while the latter are compatible with the pre-existing results of the number of failed structures in the ensemble. The analytical forms, which demand minimal computational costs, are of great assistance in evaluating the reliability of structures, and appear to constitute a potential design alternative in the future.

Original languageEnglish
Pages (from-to)463-469
Number of pages7
JournalComputers and Structures
Issue number3
Publication statusPublished - 1996 Mar 11

ASJC Scopus subject areas

  • Civil and Structural Engineering
  • Modelling and Simulation
  • Materials Science(all)
  • Mechanical Engineering
  • Computer Science Applications


Dive into the research topics of 'Reliability of structures subject to normally distributed initial imperfections'. Together they form a unique fingerprint.

Cite this